Illinois, 2009

Flash Flood in Illinois, July 28, 2009

July 28, 2009 · NWS LSX · 1 event in 1 county or zone

A cold front moved south through the area, triggering showers and thunderstorms. A few of the storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved south through the area, triggering showers and thunderstorms. A few of the storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 28, 3:27 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 28, 3:27 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
427 PM CDT TUE JUL 28 2009

.DISCUSSION...
/237 PM CDT TUE JUL 28 2009/
CDFNT DRAPPED THRU CNTL IL AND INTO NERN MO WILL CONTINUE TO
SLOWLY DRIFT SEWD TNGT. NUMEROUS OUTFLOW BNDYS WILL CONTINUE TO
MERGE THIS EVE PRODUCING DIFFICULTIES IN TIMING AND FINDING A GOOD
FOCUS FOR STORMS. A SECONDARY CDFNT IS SETTELED ACRS NRN MO/SRN IA
REGION. THIS CDFNT WILL HELP PUSH TSRA SWD THRU THE CWA TNGT.

ANOTHER CDFNT WILL PUSH THRU THE AREA ON THURS AND WILL BRING TSRA
TO THE REGION. MDLS ARE IN FAIRLY GOOD AGREEMENT. HOWEVER...THE
NAM WAS THE FASTEST WITH REGARD TO TIMING. THE LOCAL WRF AND 12Z
GFS AGREED WELL WITH TIMING AND PLACEMENT OF PRECIP AND TRENDED
TWD THESE MDLS. BEHIND THIS FNT...HIGH PRESSURE BUILDS INTO THE
REGION ALLOWING DRY AND COOL CONDITIONS TO SETTLE IN FOR A COUPLE
OF DAYS.

AS FOR TEMPS...TRENDED TWD THE COOLER MOS TEMPS. NRN PLAINS HAVE
BEEN STRUGGLING TO GET ABOVE THE MID 70S BEHIND THE CDNFT.
THEREFORE...HAVE CONTINUED THE COOL TREND FOR THE REMAINDER OF THE
WEEK.

FOR THE EXTD...DUE TO COMMS PROBLEMS...WE DID NOT RECIEVE THE 12Z
ECMWF. DUE TO THE LACK OF THE LATEST ECMWF AND LOW CONFIDENCE WITH
THE GFS SOLNS...FEW CHANGES WERE MADE TO THE PREV FCST. ONE
FEATURE THE 28/00Z ECMWF AND 12Z GFS AGREE ON ARE PLACING A CDFNT
ACRS THE NRN PORTIONS OF THE CWA. AMOUNT OF FORCING ASSOC WITH THE
FNT IS UNCERTAIN...BUT BELIEVE THERE IS AT LEAST A CHC OF TSRA
ACRS NERN MO SAT NGT. THE MAIN S/W SHUD BE JUST E OF THE CWA BY
MIDDAY SUN. SUBSIDENCE BEHIND THE S/W SHUD HELP SUPPRESS CHC OF
TSRA DURING THE DAY ON SUN. TEMPS SHUD BEGIN TO REBOUND FRI AND
REACH THE MID 80S BY SAT. SOME UNCERTAINTY REMAINS DUE TO AMNT OF
CLD COVER.

TILLY

&&

.AVIATION...
/1240 PM CDT TUE JUL 28 2009/

FOR THE 18Z TAFS...SHORTWAVE TROF OVER KS/NE WILL INTERACT WITH
SEWD MOVING CDFNT AND ADDITIONAL BDRY OVER SWRN MO TO PRODUCE
NUMEROUS SCT SHRA/TSRA THIS AFTN AND EVENING. USED SREF GUIDANCE
TO TIME WIND SHIFT AT TAF SITES AS IT SEEMS TO HAVE A REASONABLE
HANDLE ON FROPA. WINDS WILL SHIFT TO THE NW BEHIND THE FRONT BUT
GENERALLY STAY LIGHT THROUGH THE PD.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 28, 3:02 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT TUE JUL 28 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
402 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. WHILE ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...THERE MAY BE ISOLATED STRONG OR
SEVERE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY AND WEDNESDAY
NIGHT...MAINLY ACROSS SOUTHEASTERN MISSOURI AND SOUTHWESTERN
ILLINOIS.

THUNDERSTORMS ARE LIKELY ACROSS THE REGION THURSDAY AS ANOTHER
COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OBSERVED HAIL...WIND DAMAGE OR FLOODING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

In the hours before

Local storm report, Jul 28, 2:38 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     FLORISSANT              38.80N  90.32W
07/28/2009                   ST. LOUIS          MO   TRAINED SPOTTER

            SMALL TREE BRANCHES DOWN NEAR SHACKELFORD RD AND
            WIETHAUPT R

&&

EVENT NUMBER LSX0900039

SCHWEDLER
Local storm report, Jul 28, 3:38 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       VERSAILLES              39.88N  90.66W
07/28/2009  E2.00 INCH       BROWN              IL   EMERGENCY MNGR

            A FEW ROADS IN EASTERN VERSAILLES HAVE 1-3 INCHES OF
            STANDING WATER. 2 INCH RAINFALL RECEIVED IN ONE HOUR.

&&

EVENT NUMBER LSX0900040

SCHWEDLER
Local storm report, Jul 28, 3:48 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
448 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLOOD            5 E LATHAM              38.56N  92.59W
07/28/2009                   MONITEAU           MO   TRAINED SPOTTER

            ABOUT 6-8 INCHES OF WATER OVER STRAWBERRY RD NEAR ALLEE
            RD.

&&

EVENT NUMBER LSX0900041

SCHWEDLER
Local storm report, Jul 28, 4:06 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 W HIGH POINT          38.48N  92.60W
07/28/2009                   MONITEAU           MO   LAW ENFORCEMENT

            HWY C IS COMPLETEY COVERED WITH WATER BETWEEN THE NORTH
            AND SOUTH BRANCHES OF HWY CC.

&&

EVENT NUMBER LSX0900042

SCHWEDLER
Local storm report, Jul 28, 4:46 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      3 SSW MCGIRK            38.58N  92.50W
07/28/2009                   MONITEAU           MO   TRAINED SPOTTER

            SMALL STREAM FLOODING REPORTED IN THE AREA. 3 INCHES
            RAINFALL RECEIVED IN LAST TWO HOURS.

&&

EVENT NUMBER LSX0900043

SCHWEDLER
Local storm report, Jul 28, 5:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 SE CALIFORNIA         38.62N  92.55W
07/28/2009                   MONITEAU           MO   EMERGENCY MNGR

            TOP SNAPPED OFF OF TREE...DAMAGED PORTION IS 12 INCHES
            IN DIAMETER

&&

EVENT NUMBER LSX0900044

JP

The radar

The St Louis radar (KLSX), 108 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pike

When
July 28, 5:30 PM CST to 8:30 PM CST
Where
Pike County, 2.33 mi SSE of Valley City to 2.07 mi S of Pittsfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.670, -90.630

Two to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including a couple of streets in Milton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188535.